Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2017, 6:19 PM EDT for Burke County, Richmond County, Georgia; Barnwell County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 6:19 PM EDT (22:19 UTC)
- Expired
- Jul 15, 2017, 7:04 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:35 PM EDT | TSTM WND DMG | 5 Ne Waynesboro, GA | BURKE COUNTY DISPATCH REPORTED POWERLINES DOWN ON HWY 56 BETWEEN HWY 80 AND OLD WAYNESBORO RD. |
| Jul 15, 6:45 PM EDT | TSTM WND DMG | 3 E Waynesboro, GA | BURKE COUNTY DISPATCH REPORTED TREES DOWN ON BATES RD. AT CLARK PLACE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WUUS52 KCAE 152219
SVRCAE
GAC033-245-SCC011-152315-
/O.NEW.KCAE.SV.W.0145.170715T2219Z-170715T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
619 PM EDT SAT JUL 15 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Burke County in east central Georgia...
Southeastern Richmond County in east central Georgia...
Southwestern Barnwell County in central South Carolina...
* Until 715 PM EDT
* At 618 PM EDT, thunderstorms extended from southern Richmond
county southward to near Waynesboro, moving northeast at 10 mph.
Some of the storms likely contained wind gusts near 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
McBean to near Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3303 8208 3328 8206 3331 8188 3327 8183
3326 8183 3326 8185 3325 8184 3325 8185
3321 8179 3321 8178 3322 8178 3320 8176
3320 8175 3312 8164
TIME...MOT...LOC 2218Z 223DEG 9KT 3318 8197
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
399
WWUS52 KCAE 152304
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
704 PM EDT SAT JUL 15 2017
GAC033-245-SCC011-152310-
/O.CAN.KCAE.SV.W.0145.000000T0000Z-170715T2315Z/
Burke GA-Richmond GA-Barnwell SC-
704 PM EDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN BARNWELL COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened
somewhat and moved just south of the area and into southern Burke
County and into parts of the Savannah River Site in Barnwell
County. Listen for possible additional warnings for southern
Burke County.
LAT...LON 3303 8208 3328 8206 3331 8188 3327 8183
3326 8183 3326 8185 3325 8184 3325 8185
3321 8179 3321 8178 3322 8178 3320 8176
3320 8175 3312 8164
TIME...MOT...LOC 2254Z 223DEG 9KT 3326 8188
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:11 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 15, 5:11 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Columbia SC 511 PM EDT Sat Jul 15 2017 .SYNOPSIS... An approaching cold front will stall over the area tonight, bringing increasing chances for showers and thunderstorms which may linger through Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Expect numerous showers and thunderstorms in the forecast area ahead of the cold front and its associated pre-frontal trough. The high-resolution models display the greatest thunderstorm coverage late this afternoon and evening as strong short wave trough approaches from Tennessee. Models indicate relatively strong upper level divergence and associated lift thru 06z. Coverage may diminish late because of nocturnal cooling and previous convection, but a threat will linger overnight associated with convergence ahead of the cold front and upper troughing moving into the region. A limiting factor for severe thunderstorms is relatively weak deep-layer shear. However, moderate to strong instability and heavy precipitation loading supports possible damaging wind with the thunderstorms. So pulse storms expected with the possibility of some organization this evening. Nam qpf appears overdone and likely because of convective feedback. But with precipitable water around 2 inches expect heavy rain potential with some localized flooding possible. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... The main front will stall out across the forecast area Sunday, and this will remain the focusing mechanism for additional showers and thunderstorms through Sunday night. Several short wave troughs rotating through amplified eastern CONUS upper level trough. Nam appears to dry out upper levels quicker late Sunday than other models. With front in the area prefer higher pops thru Sunday night. Shear remains weak, with moderate instability Sunday, and cannot rule out a few strong or even severe thunderstorms. Temperatures will begin to cool off slightly as the front moves into the area, with readings near 90. Overnight lows each night in the middle 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Although the frontal boundary in the area will continue to weaken Monday, there should still be enough low-level moisture and instability across the area to aid in the development of scattered afternoon and evening convection. Models showing the potential for a weak cut-off upper low developing over the area Tuesday through Wednesday as the cwa gets squeezed between the strong ridge across the central US and another ridge in the western Atlantic. Ridge retrogrades late in the period. Still expecting the convection to become more diurnal and more scattered to isolated later in the week. Temperatures near normal early in the period but warming trend late week to above normal again. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Widespread convection crossing the area into tonight...with fog and stratus during the early morning and sunrise hours. Thunderstorms have developed across the area with several thunderstorms around the terminals. Frontal boundary approaching from the Upstate with another line of thunderstorms will move into the area this evening. Expect the thunderstorms to diminish around 03z...possibly later as remaining outflow boundaries intersect and generate new cells. Main concern with thunderstorms is potential for strong wind gusts. With rain expected will see stratus and fog develop through the early morning and sunrise hours with with IFR cigs and vsbys at all terminals. Conditions will return to VFR from 14z through the end of the period with cumulus and another round of convection again developing near the end of the period. EXTENDED AVIATION OUTLOOK...High confidence in showers and thunderstorms with associated restrictions through Monday as a front stalls over the area. Low confidence in showers and thunderstorms Tuesday through Thursday. High potential for late night/early morning stratus and fog each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1157 AM EDT Sat Jul 15 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1157 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon and tonight could possibly contain damaging wind. The storms may also contain heavy rain with localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms with damaging wind will be possible Sunday into Monday along a stalled front. The storms may also contain heavy rain with localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 15, 5:29 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Columbia SC 529 PM EDT SAT JUL 15 2017 SCZ015-016-022-152215- Lancaster-Chesterfield-Kershaw- 529 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER... MUCH OF CHESTERFIELD AND PARTS OF KERSHAW COUNTIES... At 526 PM EDT, strong thunderstorms extended from southeast Lancaster County through central Chesterfield County. Movement was east near 15 mph. Wind gusts of 50 to 55 mph are possible with these storms... especially in the area extending from Taxahaw to Jefferson. Very heavy rain may lead to ponding of water in poor-drainage area. Do not attempt to drive on flooded roads. Locations impacted include... Pageland, Kershaw, Chesterfield, Heath Springs, Jefferson, Ruby and Mount Croghan. LAT...LON 3452 8071 3474 8067 3480 8005 3460 8008 TIME...MOT...LOC 2126Z 290DEG 49KT 3462 8044
Local storm report, Jul 15, 5:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 6 SSE AUGUSTA 33.37N 81.97W
07/15/2017 M61 MPH RICHMOND GA ASOS
AUGUSTA BUSH FIELD ASOS REPORTED A 61 MPH
WIND GUST.
&&
DALocal storm report, Jul 15, 5:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 7 NNE IRMO 34.19N 81.13W
07/15/2017 RICHLAND SC LAW ENFORCEMENT
TREE IN ROADWAY AT THE INTERSECTION OF SC
269 AND SC 215.
&&
DALocal storm report, Jul 15, 5:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 S RIDGEWAY 34.27N 80.95W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD DISPATCH REPORTED TREES DOWN ON
HWY 21 SOUTH AT MACEDONIA CHURCH RD.
&&
HCLocal storm report, Jul 15, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 5 WSW RIDGEWAY 34.28N 81.04W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
SC HWY PATROL REPORTS A TREE DOWN ALONG
SYRUP MILL RD NEAR E PEACH RD.
&&
ACMLocal storm report, Jul 15, 6:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 4 WNW HEATH SPRINGS 34.61N 80.75W
07/15/2017 E0.75 INCH LANCASTER SC LAW ENFORCEMENT
DIME-SIZE HAIL REPORTED ALONG NEW HOPE ROAD.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:10 PM EDT | Special Weather Statement | CAE | Burke | 35 min |
| Jul 15, 7:50 PM EDT | Areal Flood Advisory | CAE | Burke, Richmond | 115 min |
| Jul 15, 7:56 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 30 min |
| Jul 15, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg | 31 min |
| Jul 15, 2:25 PM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 15, 2:57 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jul 15, 3:18 PM EDT | Special Weather Statement | CAE | Clarendon | 27 min |
| Jul 15, 3:33 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 117 min |
| Jul 15, 3:44 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 31 min |
| Jul 15, 3:57 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Jul 15, 4:21 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| Jul 15, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 48 min |
| Jul 15, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 60 min |
| Jul 15, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 28 min |
| Jul 15, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 60 min |
| Jul 15, 5:29 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 15, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 52 min |
| Jul 15, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 49 min |
| Jul 15, 7:16 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 119 min |
| Jul 15, 7:44 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.